Rheumatology International

, Volume 32, Issue 4, pp 1049–1053

Development of sarcoidosis following etanercept treatment: a report of three cases

Case Report

DOI: 10.1007/s00296-009-1349-x

Cite this article as:
Skoie, I.M., Wildhagen, K. & Omdal, R. Rheumatol Int (2012) 32: 1049. doi:10.1007/s00296-009-1349-x

Abstract

After over 10 years of use of tumor necrosis factor-alpha (TNF-α) inhibitors, their side effects and complications are reasonably well documented. Recently, however, granulomatous reactions and cases of complete sarcoidosis have been reported, especially in patients treated with the TNF-α receptor protein, etanercept. This is intriguing because the TNF-α antibody drugs infliximab and adalimumab are reportedly used to treat sarcoidosis. We present three patients who developed sarcoidosis while on etanercept treatment, and discuss if possible differences in cytokine profiles and T regulatory cell function in patients taking different TNF-α inhibitors may explain this paradox.

Keywords

Tumor necrosis factor-alpha inhibitors Sarcoidosis Cytokines T regulatory cells 

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Inger Marie Skoie
    • 1
  • Klaus Wildhagen
    • 1
  • Roald Omdal
    • 1
  1. 1.Clinical Immunology Unit, Department of Internal MedicineStavanger University HospitalStavangerNorway

Personalised recommendations